Home bleaching creams Diabetologist warns Nigerians against using bleaching creams containing steroids

Diabetologist warns Nigerians against using bleaching creams containing steroids

0
Diabetologist warns Nigerians against using bleaching creams containing steroids

[ad_1]

Oluwatobiloba Jaiyeola

A Diabetologist at the AB Specialist Hospital, Surulere, Lagos, Dr. Akinniyi Akinmokun, has cautioned Nigerians against using bleaching creams containing steroids, noting that are dangerous.

Akinmokun warned that those using bleaching creams containing steroids are at risk of suffering harmful side effects in the long term.

According to him, steroids in bleaching creams are referred to as topical steroids, adding that using them often leads to the suppression of the internal production of steroids.

Speaking with PUNCH HealthWise in an interview on Tuesday in Lagos, Akinmokun explained that when an individual regularly takes external steroids, internal steroid production will be suppressed and will eventually stop completely.  

When this happens, the expert said the entire body system could collapse.

“Steroids are hormones that occur naturally in the body, they are natural products that the body depends on day to day to function. It is the steroids that maintain blood pressure and also maintain the integrity of cells.

“So when the steroids are not there or they are low for any reason, the body will be in trouble because it will be unable to produce steroids and so it can’t maintain anything. Once the system collapses from lack of steroids, an individual can die, because of the inability to maintain blood pressure,” he said.

Other long-term side effects, the diabetologist said are, “Side effects like electrolyte imbalance, also, one can experience muscle frailty, the integrity of the bones will be affected which can lead to osteoporosis, it can also cause muscle weakness because it depicts potassium level.”

Akinmokun further explained that the suppression of the internal production of steroids may occur when the organ producing steroids gets damaged.

He said, “The organs that produce steroids are situated on top of the kidney and they are called adrenal glands. If for any reason that organ is damaged, it can’t maintain anything.

“The patient will be unable to maintain blood pressure, it will keep falling off. The person will feel dizzy because the blood pressure is low and the person can also die.

“Adrenal gland can also get damaged by diseases; it can get damaged by inadequate blood supply particularly when a patient bleeds too much either during delivery or during surgery.”

He noted that anything that can cause severely low blood pressure for a long time can compromise the adrenal glands and prevent them from producing enough steroids.

The diabetologist implored Nigerians to carefully check the leaflets of their lotion and steer clear of creams containing steroids.

“Always read the bottles of your cream before use,” he said.

Copyright PUNCH

All rights reserved. This material, and other digital content on this website, may not be reproduced, published, broadcast, rewritten or redistributed in whole or in part without prior express written permission from PUNCH.

Contact: [email protected]

[ad_2]

Source link

LEAVE A REPLY

Please enter your comment!
Please enter your name here